Florida, 2008

Rip Current in Florida, May 26, 2008

May 26, 2008 · NWS MFL · 1 event in 1 county or zone

Strong east winds caused strong rip currents to form along the Atlantic beaches of southeast Florida. A swimmer nearly drowned at Carlin Park in Jupiter, and at least six people had to be rescued by Miami Beach Ocean Rescue lifeguards.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong east winds caused strong rip currents to form along the Atlantic beaches of southeast Florida. A swimmer nearly drowned at Carlin Park in Jupiter, and at least six people had to be rescued by Miami Beach Ocean Rescue lifeguards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 26, 9:26 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, May 26, 9:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1026 AM EDT MON MAY 26 2008

.UPDATE...LOW TOPPED SHOWERS CONTINUE TO MOVE WESTWARD IN THE
MODERATE EASTERLY FLOW ACROSS THE ATLANTIC WATERS OF BROWARD AND
MIAMI DADE COUNTIES. THESE SHRA CONTINUE TO HOLD TOGETHER AND POPS
HAVE BEEN UPPED TO LOW CHANCE WHICH IS A LITTLE OVER GUIDANCES ZERO
TO 4% ALONG THE EAST COAST. MORNING MFL SOUNDING INDICATES STABLE LAYER
ABOVE 5500 FT, HOWEVER WITH ENOUGH LOW LEVEL MOISTURE, MODERATE
EAST FLOW, AND COOLER LLV TEMPS OVER 24 HRS THESE SHOWERS MAY CONTINUE
THROUGH A LARGE PORTION OF TODAY AND INTO TONIGHT OVER THE COASTAL
WATERS AND ALONG THE EAST COAST.

WINDS HAVE ALSO DROPPED OFF A FEW NOTCHES ACROSS S FL AND THE
COASTAL WATERS, SO HAVE LOWERED THE SCA FOR THE BAY AND LAKE,
HOWEVER WITH SEAS IN THE GULF LIKELY REMAINING AROUND 7 FT THROUGH
MOST OF TODAY, KEPT THE SCA OVER THE ATLANTIC FOR WAVES. /TINGLER

&&

.AVIATION...BREEZY NE WINDS WILL PREVAIL AT THE TERMINALS INTO THE EVENING HOURS
BEFORE SUBSIDING A BIT TONIGHT. INCLUDED VCSH EAST COAST WITH TEMPO
SHRA BKN035 FOR SOME OF THE TERMINALS AS SHOWERS CONTINUE TO DEVELOP
OVER THE ATLANTIC WATERS AND LOOK POISED TO MOVE ONSHORE THROUGH THE
AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 300 AM EDT MON MAY 26 2008/

DISCUSSION...SURFACE HIGH PRES CENTERED JUST OFF THE COAST OF THE
CAROLINAS WITH THE RIDGE EXTENDING SW OVER THE SE U.S. AND FLA...
MOVES NE BUT THE RIDGE STAYS IN PLACE TODAY THROUGH TUE NIGHT. A
RATHER DRY AND SOMEWHAT CAPPED ATMOSPHERE WILL ALLOW ONLY SOME STRAY
SHOWERS ON EASTERLY WINDS TODAY THROUGH TUE BUT NOT SIGNIFICANT
ENOUGH TO PLACE IN THE ZONES. TUE NIGHT...SOME EROSION OF CAP AND A
SLIGHT INCREASE IN MOISTURE MAY LEAD TO NOCTURNAL SHOWERS OVER THE
ATLC/GULF WATERS. E COAST MAX TEMPS SHAVED BELOW CLIMO ON THE
PERSISTENT EASTERLY FLOW BUT W COAST SHOULD BE ABOVE NORMS TODAY AND
TUE. MIN TEMPS AT/SLIGHTLY ABOVE NORMS E COAST TO AT/SLIGHTLY BELOW
NORMS INTERIOR/W.

EXTENDED PERIOD...WED THROUGH SUN...MOISTURE GRADUALLY INCREASES
AS THE SOUTHEASTERLY FLOW DEEPENS INCREASING ATMOSPHERIC MOISTURE
PULLED NW FROM THE CARIB. MINIMAL COASTAL ACTIVITY WED BUT BECOMING
SCATTERED CWA-WIDE THU AND INTO THE WEEKEND. MAX/MIN TEMPS INCHING
TOWARD MORE NORMAL.

AVIATION...SCT CU AND PSBLY AN ISOLD LIGHT SHRA TO AFFECT THE EAST
COAST TERMINALS THROUGH SUNRISE AS NE WINDS CONTINUE NEAR 15KT WITH
AN OCCASIONAL GUST...BUT SHRA CHANCES MINIMAL AND DID NOT MENTION IN
TAFS FOR NOW BUT WILL MONITOR. SIMILAR CONDITIONS TODAY AS YESTERDAY
AND PERHAPS JUST A TAD WINDIER...WITH WINDS CONTINUING TO VEER MORE
TOWARDS THE EAST...AND SUSTAINED SPEEDS NEAR 20KT WITH FREQUENT
GUSTS AROUND 25KT PSBL. WINDS WILL BE SLIGHTLY LESS BUT STILL GUSTY
AT KAPF. SCT CU ALL TERMINALS THIS AFTERNOON WITH JUST A LIGHT SHRA
PASSING ON THE BREEZE PSBL.

MARINE...PRES GRADIENT BETWEEN SURFACE RIDGE ALONG THE SE U.S.
COAST AND A TROUGH OF LOW PRES FROM THE CENTRAL CARIB NE INTO THE S
ATLC ENOUGH TO KEEP FRISKY OVER THE ATLC/BISCAYNE BAY/LAKE WATERS.
WILL START OFF THE DAY WITH SMALL CRAFT ADVISORY (SCA) THESE 3
MARINE ZONES WITH EXERCISE CAUTION BAY/LAKE TONIGHT BUT SCA TO
CONTINUE OPEN ATLC WATERS. BY TONIGHT ATLC WATERS FALL TO CAUTION
CRITERIA. WINDS BEGIN A SLOW DECREASE AS THE TROUGH WEAKENS AND
THE HIGH PRES MOVES SE ALLOWING WINDS TO VEER.

FIRE WEATHER...RECENT RAINS ESSENTIALLY MISSED ENTIRELY THE VERY
DRY AREAS W OF LAKE OKEECHOBEE AND SW TO THE GULF COAST. MODELS HAVE
BEEN TOO HIGH LATELY IN AREAS OF DRY CONDITIONS. COMBINED WITH A
BRISK EASTERLY FLOW...RH VALUES SHOULD FALL TO BELOW 35% IN EXTREME
WESTERN GLADES...WESTERN HENDRY...WESTERN INLAND COLLIER AND COASTAL
COLLIER COUNTY. SOME IMPROVEMENT TUE AS A PERSISTENT EASTERLY WINDS
SHOULD INCREASE LOW LEVEL MOISTURE BUT READING IN THE MID TO UPPER
30S STILL POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  74  84  74 / -  20 10 10
FORT LAUDERDALE  84  76  83  76 / 20 20 10 10
MIAMI            85  75  85  75 / 10 10 10 10
NAPLES           90  67  90  68 / 0 -  10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR FLZ063-FLZ066-
     FLZ069-FLZ070.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
     EVENING FOR AMZ650-AMZ651-AMZ670-AMZ671.

GM...NONE.
&&

LONG TERM...04/AT
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, May 26, 3:02 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
402 AM EDT MON MAY 26 2008

FLZ063-066>075-168-172>174-262000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
402 AM EDT MON MAY 26 2008

...HIGH RISK FOR RIP CURRENTS ATLANTIC BEACHES TODAY...
...GULF STREAM SEAS TO 7 FEET THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WITH HIGHER
GUSTS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS AT THE ATLANTIC
COAST BEACHES TODAY INTO THIS EVENING. BEACH GOERS SHOULD FOLLOW
THE ADVICE AND WARNINGS OF LOCAL LIFEGUARDS TO ENSURE THEIR
SAFETY. SWIMMING IS NOT RECOMMENDED DUE TO THE DANGER POSED BY RIP
CURRENTS.

WAVES: THE STRONG EAST WINDS WILL HOLD GULF STREAM SEAS AROUND 7
FEET TODAY BEFORE DECREASING TO AROUND 6 FEET TONIGHT AS WINDS
SUBSIDE SLIGHTLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED THREAT FOR RIP CURRENTS WILL CONTINUE INTO MID WEEK
BEFORE POSSIBLY DECREASING SOME LATER IN THE WEEK.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTH FLORIDA FROM
THURSDAY THROUGH THE WEEKEND AS MOISTURE INCREASES ACROSS THE AREA
ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GS

In the hours before

Special weather statement, May 26, 8:26 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
926 AM EDT MON MAY 26 2008

FLZ168-172-173-261900-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...JUPITER...WEST PALM BEACH...
BOCA RATON...POMPANO BEACH...FORT LAUDERDALE...
FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...AVENTURA...
MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...CUTLER BAY...
HOMESTEAD BAYFRONT PARK
926 AM EDT MON MAY 26 2008

...HIGH RISK OF DANGEROUS RIP CURRENTS ATLANTIC BEACHES...

ONSHORE WINDS OF 15 TO 20 MPH ALONG THE ATLANTIC COAST WILL
PRODUCE RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM
BEACH...BROWARD...AND MIAMI-DADE COUNTIES THROUGH THIS EVENING.
STRONG RIP CURRENTS ARE LIKELY...SO SWIMMING IS NOT RECOMMENDED.

RIP CURRENTS ARE NARROW CHANNELS OF WATER FLOWING AWAY FROM SHORE.
IF CAUGHT IN A RIP CURRENT...SWIM IN A DIRECTION PARALLEL TO THE
SHORELINE...AND WHEN YOU FEEL THE FORCE OF THE CURRENT
WEAKEN...SWIM TOWARDS SHORE AT AN ANGLE AWAY FROM THE CURRENT.

GREGORIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Palm Beach County

When
May 26, 1:00 PM EST
Where
Coastal Palm Beach County forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Rip currents nearly drowned a swimmer at Carlin Park in Jupiter. Time of occurrence is estimated.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101158.